Absorica (Accutane) Treatment 30mg - 60mg - VOCAL LOSS As a (Temporary) Side Effect! New York, NY

Female, early 30's. I have had recalcitrant,...

Female, early 30's. I have had recalcitrant, cystic acne since I was about 17 years old. For me, it was primarily in the perioral region of my face, and on my back. I never got much on my cheeks or forehead ever, but the area around my chin was very stubborn and would always have a few prominent cysts if I was not treating it with prescription oral antibiotics. Prescription topicals would never work alone, and neither would oral contraception. Solodyn was basically the only oral antibiotic that was effective, but my dermatologist would only allow me to be on it for short stints. Once I was off, the acne would inevitably return in a month or so.

15 years later, after having been on every possible antibiotic and topical over the course of those years, I finally gave in to Accutane. It was the third time it had been recommended to me (by three different dermatologists). I had always declined due to the severity of the side effects but at 32, I had had it with bad skin and on-again off-again antibiotics. My dermatologist prescribed Absorica, saying that the average course of treatment was typically a month less than generic Accutane (5 mos v. 6 mos) because of its superior absorption. I had to go through the whole IPLEDGE rigmarole as I'm a female of child-bearing potential in the US, and the blood tests, yadda-yadda. It's a huge pain in the butt just to get yourself on the prescription. The cost I listed is an estimate of what I would have paid would insurance not have covered it. The price of Absorica is approximately $1,800 per one month dose. My out of pocket costs with insurance were probably only about $200-$300 for everything --- dr's visits, drug, tests.

I was on 30mg once a day for the first two weeks, which was upped to 30 mg twice a day thereafter, for what was supposed to be a full 5 month course. I had a bit of purging on the 30 mg but it wasn't worse than my skin at its worse. Once I upped to the 60 mg, my skin started to clear up.

The dry skin and lips were both a blessing and a curse. It was nice to not wake up an oil slick for once, and I could go a week without washing my hair if I wanted. But the chapped lips were just as horrible as everyone says and my hands also got that rash that some people get. Aquafor application was constant. Even the skin between my toes dried out.

But what I didn't expect was my vocal chords. I am a singer and 2 days after increasing to the 60 mg dose, I abruptly lost the near entirety of my upper range. I also lost my ability to project my speaking voice so as to be able to order a meal at a busy restaurant or order from a drive through window. Nothing would come out when I tried to sing over a certain note or speak loudly, and my throat just felt extremely strained when trying. I suspected it could be the Accutane but first my GP's office put me on a 5 day dose of steroids thinking it was laryngitis. After those didn't work, I was sent to an ENT, who, after scoping my throat and determining I didn't have nodes, just shrugged off the inflammation he saw as acid reflux and wrote me a script for Prilosec. All physicians involved had no experience with patients losing their voice due to Accutane, but most agreed it could be related. After much digging on the net, I stumbled upon a speech pathologist's website that said she had experience with vocal performance students being on Accutane and the devastating loss they experienced to their upper ranges after being on the medication. I reached out to her directly to see if they had ever recovered, and she said most had but only after they stopped treatment and had undergone therapy. Fearful of whether or not the loss would be permanent, I decided to go off the Absorica after only having been on it for 5 weeks. It took 3-1/2 weeks for me to start to get my normal singing/speaking range back. I never went to a speech pathologist. After about a month and a half of stopping treatment, my range had basically returned to pre-Accutane status, if not a bit grittier/strained feeling from time to time.

I terminated treatment at the beginning of April 2015. My skin has been pretty darn stable since the Absorica. It did regain it's typical oiliness about 2 months after, but I have only gotten very small, insignificant breakouts and maybe one or two small cysts since. I have one cyst that is just a raised bump that hasn't gone away after 3 months...doesn't hurt, is just a raised flesh colored bump, but if this is as bad as it gets for the rest of my life after only 5 weeks on the medication, I'll take it. I do continue to use the topical retinoid Atralin somewhat regularly.

All in all, I gave Accutane a Worth it rating as my skin has never been this well-behaved for this long. I'm still waiting for the other shoe to drop since I wasn't on a full course, but it's now been over 6 months with sustained positive results. BUT, of course, if the vocal loss were permanent, I would certainly not have felt it a fair trade off!! I wrote this review so that others would be aware of the vocal side effects. I had no idea it could happen, my doctors had no idea, and it took me a long time to stumble upon confirming evidence on the web. Just something for others to be aware of.

Note: I never tried the Prilosec. It is possible the Accutane did cause acid reflux which then caused the laryngitis, but I wanted to isolate the cause before I jumped on another drug. Additionally, the only commonly prescribed acne medication I have NOT tried in my life is spironolactone. My doctors would not prescribe it. One refused because of a family history of breast cancer and another said nothing about the breast cancer, but refused as my blood tests showed my hormones were within normal range (although based on my acne being in the perioral region of my face, I had been diagnosed with "hormonal" acne...go figure).

Short-lived success

I wish I could say my very brief stint on Absorica cured my acne for good, but in January 2016 (after having completed only 5 weeks of treatment March-April), I started to get some flare ups again. I got maybe 8 months of excellent-to-moderate relief. I started back on the Solodyn at the beginning of the summer (and Atralin PM and Onexton AM). I didn't have high hopes given the abbreviated course. It was nice while it lasted. Will I go back? It's unlikely. But if I do, possibly at 30mg dose to see if I can tolerate that. While I do feel Absorica works, I am worried about the unexplored potential for long term damage to my vocal chords.
Was this review helpful? {{ voteCountOthers + ' other' + (voteCountOthers == 1 ? '' : 's') }} found this helpful